Pronunciation errors threaten patient safety, but what can we do about them?
A number of my contributor colleagues here at Pharmacy Times have addressed dificult-to-pronounce medication names.
Timothy O’Shea provided an overview of some of a dozen of the most difficult to pronounce drug names in his article 12 Difficult to Pronounce Drug Names. Alex Barker focused on multiple pronunciations of various generic medication names in his article. In Adam Martin’s 13 Errors to Avoid as a New Grad and How to Avoid Them, he puts wrong medication as the second error new grads should avoid.
I have noted that many pronunciation drug errors fall into 5 common pronunciation mistakes:
1. Errors of insertion, that is, an extra letter is inserted because of an unusual or difficult-to-pronounce pairing of 2 letters. Some pronounce the generic name vancomycin as van-co-my-o-sin. While myosin is a muscle protein many health practitioners learn in anatomy and physiology, patients may also mispronounce the term in this way? It’s likely that since the letters m-y-c, in that order, are found only in scientific and unusual words, it’s an unfamiliar construct and patients change to a more familiar one as they may have hear myopic or myocardial. The insertion of an “a” between the “t” and “f” in metformin is also a common mispronunciation. The prefix meta- in metaphysics or metallic or metastasis might be more familiar than the e-t-f that is relatively rare in English, but is in words like “regretfully” or “forgetful.” The correct pronunciations can be found here for vancomycin:
2. Errors of deletion include those where a letter or letters is absent from the correct spelling and pronunciation. For example, atenolol becomes atenol, and simvastatin becomes simvastin by deleting “ol” from atenolol and “ta” from simvastatin respectfully. Another common deletion includes dropping the first “i” from cetirizine. The “cetrizine” error is especially concerning because it now sounds like sertraline, a 3-syllable antidepressant generic name with 6 identical letters. These 3 errors may happen because each generic name starts with a syllable that might be pronounced as a common English word, the “at” in atenolol, the “sim,” short for simulation and “vast” in simvastatin, and the initial “set” sound in cetirizine. The correct pronunciations can be found here for: atenolol,
3. Replacement with English words happens when someone replaces the sounds in a drug name with another word. For example, some replace the “contin” from the brand name Oxycontin with “cotton,” the fabric. Others might pronounce the “e” in candesartan as the letter “e” rather than the “eh” sound. This makes the first 2 syllables sound like the word “candy,” making candysartan. The English word might also be another medication that isn’t actually in the drug, such as making hydrocodone into hydrocodeine. The correct pronunciations can be found here for: Oxycontin,
4. Accent on the wrong syllable can happen if someone is reading the generic proton pump inhibitor omeprazole or ropinirole, which end with the “zole” or “role” respectively. They might pronounce it as the endings of guacamole or hyperbole finishing with a 2-syllable “zo’ lee” or “ro’ lee” ending with accents on the new penultimate syllable. While this doesn’t make the medication name unclear, if a health provider mispronounces medication names in this way, they might lose credibility. The correct pronunciation of both can be found here for omeprazole
5. Replacement of the entire word represents the most dangerous of all mispronunciations. It’s possible to read this passage that has many misspellings because our minds will correct the words as long as the first and last letter are right: Its pobissle to raed tihs psasgae taht has mnay misllpeings bceuase our mnids wlil coerrct the wrds as lnog as the frsit and lsat ltteer are rghit.
Similarly, as propranolol and prednisolone share 6 letters, one can think of propranolol as simply a misspelling of prednisolone with the “pr” and “olo” as identical features. A recent tragedy and mix-up of these 2 drugs led to the death of an asthmatic patient. Simlarly, hydromorphone, which has all but one letter in the same position as morphine, has caused the death of patients as well.
While the Institute for Safe Medication Practices might recommend TALL MAN letters, I propose a different method of differentiating 2 different drugs in my new book How to Pronounce Drug Names: A Visual Approach to Preventing Medication Errors. If we teach medication names as components of plain English words, we involve a visual part of the brain. This is an excerpt from my book:
Many medication names have ambiguous spellings if based from oral pronunciation. The similar sounding hydromorphone and morphine can be deadly. The morphone, m-o-r-p-h-o-n-e from hydromorphone is only one letter different from morphine, m-o-r-p-h-i-n-e, but represents a 10 times overdose that causes respiratory depression and has killed patients. A distracted health care provider might overlook this detail. However, by using images for each syllable, hydromorphone and morphine become visually different. With high risk, easily confused items, you can use this system to make labels for a medicine dispensing machine safer.So, under hydromorphone, you might also use the 5 words that hold the sounds to that drug name. Those are: the h-y, hy from hybrid; the d-r-o, dro from drone; the m-o-r from more and not less; and p-h-o-n-e, phone as in telephone. This engages the visual part of a person’s brain. Morphine then becomes the m-o-r from more and a combination of the p-h-i from Sophia and n-e from dune, as in a sand dune. A tired health professional pulling from a cabinet with these types of labels would be less likely, I believe, to confuse those two representations of different drug names. Hydromorphonehy = hy(brid), hy(phen), magnesium hydroxidedro = dro(ne), hydrocortisonemor = mor(e), Mor(se)( code), hydromorphonephone = phone, hydromorphoneMorphinemor = mor(e), Mor(se)( code), hydromorphonephine = (So)phi(a)(du)ne, morphine
Even better would be to teach paetients using this method that they might look to be the final check and prevent what could be a disasterous consequence of our minds reordering of letters.